Strokes, fatal reactions (possibly including serotonin syndrome), hypertensive reactions and CNS disturbances have beenseen, either when one MAOI was abruptly replaced by another,when two MAOIs were given together, or when there was aninsufficient MAOI-free interval. A case of serotonin syndrome occurred in a patient who overdosed on moclobemide and tranylcypromine.
Clinical evidence,mechanism, importance and management
A patient who had been taking isocarboxazid for 3.5 weeks (starting at 10mg daily and gradually increased to 30mg daily) was switched to tranylcypromine 10 mg, starting same day, followed by 10mg three times daily on following day. Later that night she complained of feeling funny,had difficulty in talking, developed a headache, was restless, flushed, sweating, had an elevated temperature of 39.5°C,and a pulse rate of 130 bpm. She died following day (See reference number 1). Another patient, switched without a drug-free period, from phenelzine 75mg daily (by tapering dose by 15mg daily until discontinued) to tranylcypromine (starting at 10mg daily, increasing by 10mg daily, until a dose of 20mg twice daily was reached), suffered a subcortical cerebral haemorrhage on fourth day following morning 20mg dose of tranylcypromine, which resulted in total right-sided hemiplegia (See reference number 2,3). The patient remained significantly disabled from sequelae of her stroke (See reference number 4). A third patient experienced a mild cerebral haemorrhage, without residual problems, when she took phenelzine 45mg and tranylcypromine 20mg at bedtime; MAOIs were being switched by reducing dose of phenelzine and gradually increasing dose of tranylcypromine. Consumption of soy sauce,, may have contributed to this reaction (See reference number 5). In a fourth case, phenelzine 45mg daily was stopped, and then after a two-day drug-free period tranylcypromine 20mg was given, with a further 30mg dose next day. The patient experienced a rise in blood pressure to 240/130 mmHg,but recovered uneventfully, and a year later was successfully switched from phenelzine to tranylcypromine with a 2-week drug-free interval (See reference number 2). In another case,hypertension with severe headache, inability to walk and slurred speech, but without permanent sequelae, resulted from starting tranylcypromine 30mg seven days after discontinuing phenelzine. Tranylcypromine 10 mg daily was restarted 3 days later (10 days after discontinuing thephenelzine) with no adverse effects, but when dose was increased to 20mg daily (14 days after discontinuing phenelzine) patient experienced a milder version of same symptoms (See reference number 6).
Acute CNS toxicity,hypertension, tachycardia, tremor and urinary retention occurred in a woman 48 hrs after phenelzine was abruptly stopped and isocarboxazid started. In this patient,phenelzine was poorly tolerated causing hypertension and headache (See reference number 7).
Switching from iproniazid to tranylcypromine/trifluoperazine may have been cause of a fatal reaction (fever, shivering, sweating, cyanosis) in a patient also given ephedrine(See reference number 8,9) (see also MAOIs or RIMAs + Sympathomimetics; Indirectly-acting interaction).
In contrast, one woman was switched directly from phenelzine 60mg daily to tranylcypromine 20mg daily without any obvious problems (blood pressure was on high side, but within usual range for this patient). She was abruptly switched directly back to phenelzine,again without any adverse effect (See reference number 10,11). Similarly, a review of 8 cases of patients who were switched rapidly from tranylcypromine to phenelzine (3 cases) or vice versa (5 cases) found that 7 patients tolerated switch well with minimal or no adverse effects. However eighth patient experienced anxiety, nausea, hyperventilation, flushing, sense of doom, and increased insomnia, which may have been a mild form of serotonin syndrome (See reference number 12).
The reasons for these reactions are not understood, but one idea is that amphetamine-like properties of tranylcypromine may have had some part to play. Certainly there are cases of spontaneous rises in blood pressure and intracranial bleeding in patients given tranylcypromine (See reference number 13). Not all patients experience adverse reactions when switched from one MAOI to another,(See reference number 10,12) but because of sometimes severe reactions, it would seem prudent to have a drug-free wash-out interval when doing so, and to start dosing in a conservative and step-wise manner.
The serotonin syndrome occurred in a patient who took an overdose of moclobemide and tranylcypromine. In this analysis of moclobemide overdoses, risk of developing serotonin toxicity was increased 35-fold in patients who also took another serotonergic drug, of which this case with tranylcypromine was one of 11 mentioned (See reference number 14).
Bazire SR. Sudden death associated with switching monoamine oxidase inhibitors. Drug In-tell Clin Pharm (1986) 20,954–6.
Gelenberg AJ. Switching MAOI. Biol Ther Psychiatry (1984) 7,33 and 36.
Gelenberg AJ. Switching MAOI. The sequel. Biol Ther Psychiatry (1985) 8,41.
Mattes JA. Stroke resulting from a rapid switch from phenelzine to tranylcypromine. J Clin Psychiatry (1998) 59,382.
Anon. Switching MAOIs: part three. Biol Ther Psychiatry (1987) 10,7.
Chandler JD. Switching MAOIs. J Clin Psychopharmacol (1987) 7,438.
Safferman AZ,Masiar SJ. Central nervous system toxicity after abrupt monoamine oxidaseinhibitor switch: a case report. Ann Pharmacother (1992) 26, 337–8.
Low-Beer GA,Tidmarsh D. Collapse after "Parstelin". BMJ (1963) 2, 683–4.
Schrire I. Collapse after “Parstelin”. BMJ (1963) 2,748.
True BL,Alexander B, Carter B. Switching monoamine oxidase inhibitors. Drug Intell Clin Pharm (1985) 19, 825–7.
True BL,Alexander B, Carter BL. Comment: switching MAO inhibitors. Drug Intell Clin Pharm (1986) 20, 384–5.
Szuba MP,Hornig-Rohan M, Amsterdam JD. Rapid converson from one monoamine oxidaseinhibitor to another. J Clin Psychiatry (1997) 58, 307–10.
Cooper AJ,Magnus RV, Rose MJ. A hypertensive syndrome with tranylcypromine medication. Lancet (1964) 1, 527–9.
Isbister GK,Hackett LP, Dawson AH, Whyte IM, Smith AJ. Moclobemide poisoning: toxicokinetics and occurrence of serotonin toxicity. Br J Clin Pharmacol (2003) 56, 441–50.